©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

FDA Investigating Reports of Seizures After Vaping

Megan Brooks
April 03, 2019

Some people who use e-cigarettes have experienced seizures following their use, the US Food and Drug Administration (FDA) warned today, calling it "another potential emerging safety" issue with the nicotine-vaping devices.

Through voluntary adverse event reports, the FDA has learned of 35 cases of seizures following use of e-cigarettes, particularly among young people. The reported cases go back to 2010.

"While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases," FDA Commissioner Scott Gottlieb, MD, and Principal Deputy Commissioner Amy Abernethy, MD, PhD, said in a joint statement. "We also recognize that not all of the cases may be reported. We believe these 35 cases warrant scientific investigation into whether there is in fact a connection."

The regulators say it's too early to say for certain whether e-cigarettes are causing these seizures, but they are encouraging healthcare providers and the public to report seizures or any unexpected health or product problems experienced with e-cigarettes or any tobacco product to the FDA using the agency's Safety Reporting Portal.

"We need more information before we can determine if there's in fact a link between e-cigarette use and the reported incidents. It's our hope that these public steps to solicit additional reports of adverse events, along with other agency efforts, will allow us to understand whether there's a connection," said Gottlieb and Abernethy.

They point out that many of the reports of seizures associated with vaping lack enough information to identify a specific brand or sub-brand of e-cigarette. The reports also don't provide enough information to establish a clear pattern or cause for these incidents.

For example, seizures have been reported among first-time e-cigarette users and experienced users. In a few cases, e-cigarette users reported a prior history of seizures. Also, seizures have occurred in association with use of other substances, such as marijuana or amphetamines. Seizures have been reported as occurring after a few puffs or up to 1 day after use.

Gottlieb and Abernethy note that the United States has seen an increase of "epidemic level" in the use of e-cigarettes among young people, a trend that is "threatening the commitment we've made to reduce tobacco use among our nation's children." Earlier this year, the FDA threatened to remove e-cigarettes from the market in the face of skyrocketing use among adolescents.

From WebMD Logo

Health Solutions From Our Sponsors

Reviewed on 4/4/2019
References
SOURCE: Medscape, April 03, 2019.

Health Solutions From Our Sponsors